New York, 2009

Flooding in New York, February 12 to 16, 2009

February 12 to 16, 2009 · NWS BUF · 5 events in 3 counties and zones

A major thaw and additional rainfall resulted in rapid snowmelt and runoff resulting in several area creeks exceeding their flood stage. Two to five inches of water in the snowpack quickly melted as temperatures climbed into the upper 50s and 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A major thaw and additional rainfall resulted in rapid snowmelt and runoff resulting in several area creeks exceeding their flood stage. Two to five inches of water in the snowpack quickly melted as temperatures climbed into the upper 50s and 60s. Ellicott Creek at Williamsville (flood stage 8 feet) crested at 8.3 feet. Some flooding occurred along the creek from Lancaster through Cheektowaga to Williamsville. Tonawanda Creek at Batavia (flood stage 9 feet) crested at 10.7 feet and at Rapids (flood stage 12 feet) crested at 14.38 feet. Flooding occurred and/or roads were closed in Batavia, near Kibbe Park, and in Amherst, Clarence and Newstead. Black Creek at Churchville (flood stage 6 feet) crested at 7.64 feet. Some backyard and basement flooding occurred from Churchville to Chili. Oatka Creek at Garbutt (flood stage 6 feet) crested at 7.27 feet. Basement flooding was reported in Scottsville and Garbutt and some low lying agricultural land was inundated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 12, 7:20 AM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Feb 12, 7:20 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
720 AM EST THU FEB 12 2009

.SYNOPSIS...
LOW PRESSURE ALONG THE NORTH SHORE OF LAKE ONTARIO THIS MORNING WILL
REACH NEW ENGLAND THIS AFTERNOON. MUCH COLDER AIR SWEEPING INTO THE
REGION BEHIND THIS LOW WILL CHANGE ANY RAIN SHOWERS OVER TO
ACCUMULATING SNOW...ALONG WITH STRONG WINDS. RELATIVELY DRY AND
SEASONABLY CHILLY CONDITIONS WILL THEN FOLLOW FOR THE UPCOMING
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE COLDER AIR IS SURGING IN MORE QUICKLY THAN EXPECTED. THIS HAS
CAUSED A CHANGEOVER TO SNOW ACROSS WESTERN NEW YORK...ESPECIALLY
ACROSS THE SOUTHERN TIER AND DOWNWIND OF LAKE ERIE WHERE THE
SOUTHWEST FLOW OFF THE ICE COVERED LAKE HAS COOLED TEMPERATURES MORE
QUICKLY. BASED ON THIS TREND...HAVE INCREASED SNOW ACCUMULATIONS A
GENERAL 1 TO 2 INCHES ACROSS THE NIAGARA FRONTIER.

TEMPERATURES FROM THE GENESEE VALLEY EASTWARD TO THE NORTH ARE STILL
MILD ENOUGH FOR JUST RAIN...BUT AS TEMPERATURES COOL BEHIND THE
FRONT LATER THIS MORNING THE RAIN WILL MIX WITH SNOW...THEN CHANGE
TO ALL SNOW BY AFTERNOON. EXPECT A COUPLE INCHES SNOW ACROSS THESE
AREAS...WITH ADDITIONAL ACCUMULATIONS POSSIBLE ACROSS THE HIGHER
ACCUMULATIONS EAST OF LAKE ONTARIO.

THE VERY STRONG WINDS THAT IMPACTED AREAS JUST DOWNWIND OF LAKE ERIE
EARLIER THIS MORNING HAVE SUBSIDED SOMEWHAT. HOWEVER...THE
ISALLOBARIC PRESSURE RISE MAX OVER NORTHEAST OHIO AND WESTERN LAKE
ERIE WILL BE TRACKING EAST ACROSS WESTERN NEW YORK AND THE GENESEE
VALLEY LATER THIS MORNING. SINCE THIS FEATURE IS USUALLY ASSOCIATED
WITH STRONG SUBSIDENCE WHICH CAN PROMOTE THE DOWNWIND TRANSFER OF
HIGHER WINDS ALOFT...EXPECT THE WINDS TO PICK UP FROM WEST TO EAST
AS THE MORNING WEARS ON. BASED ON THIS TREND...WILL LEAVE UP THE
HIGH WIND WARNINGS.

THE COMBINATION OF SNOW AND BLOWING SNOW WILL STILL CREATE
DETERIORATING CONDITIONS AS THE DAY WEARS ON. THEREFORE...WINTER
WEATHER ADVISORIES REMAIN IN PLACE AS OUTLINED BELOW.

SNOW SHOWERS WILL GRADUALLY DIMINISH TONIGHT AS DRIER AIR ADVECTS IN
BEHIND THE DEPARTING COLD FRONT. IN TERMS OF TOTAL SNOWFALL...EXPECT
THE GREATEST ACCUMULATIONS ACROSS THE HIGHER ELEVATIONS OF THE
SOUTHERN TIER AND EAST OF LAKE ONTARIO DUE TO THE WEST TO NORTHWEST
UPSLOPE COMPONENT. WINDS WILL ALSO DIE DOWN TONIGHT AS THE LOW
CONTINUES TO MOVE OUT INTO THE ATLANTIC.

IN TERMS OF TEMPERATURES...READINGS WILL CONTINUE TO FALL FROM WEST
TO EAST AS COLDER AIR ADVECTS IN BEHIND THE PASSING COLD FRONT.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
A SECONDARY COLD FRONT WILL PUSH SOUTHWARD ACROSS THE REGION
FRIDAY. COLDER AIR FILTER DOWN ACROSS THE AREA BEHIND THE FRONT
WILL KEEP THE POTENTIAL FOR SOME WEAK LAKE EFFECT SNOWS SOUTHEAST
OF LAKE ONTARIO AND SOME UPSLOPE SNOWS ALONG THE CHAUTAUQUA RIDGE.
INCREASING SHEAR COMBINED WITH DRIER AIR ADVECTING DOWN ACROSS THE
LOWER LAKES ASSOCIATED WITH BUILDING RIDGE SHOULD END ANY LAKE
SNOWS BY FRIDAY EVENING. WEAK RIDGE ACROSS THE AREA FRIDAY NIGHT
INTO SATURDAY SHOULD PROVIDE QUITE WEATHER. LATEST GFS AND NAM
SUGGESTING A WEAK LOW TRACKING THROUGH THE MID ATLANTIC ON
SATURDAY AFTERNOON WHICH COULD PROVIDE AND A CHANCE FOR LIGHT SNOW
ACROSS THE SOUTHERN TIER AS A WEAK INVERTED TROUGH EXTENDS INTO
SOUTHERN NEW YORK.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE MODELS DIVERGE DURING THE PERIOD, BUT KEEP THE MAIN STORM TRACK
SOUTH OF OUR AREA. THERE IS AGREEMENT ON A NORTHERLY FLOW OF COLD
AIR MONDAY AND WE HAVE A CHANCE OF LAKE SNOWS SOUTH OF LAKE ONTARIO.
THE ECMWF SHOWS A STORM MOVING ACROSS THE APPALACHIANS WEDNESDAY
WHICH GIVES A CHANCE OF SNOW IN THE SOUTHERN TIER.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
VERY MOIST AIR WORKING IN BEHIND THE SURFACE LOW THAT WILL BE
PASSING JUST NORTH OF LAKE ONTARIO WILL CAUSE CIGS/VSBSY TO LOWER TO
IFR AS THE DAY WEARS ON. SNOW AND BLOWING SNOW WILL IMPACT THE
WESTERN TAF SITES THROUGHOUT THE DAY...WHILE AREAS TO THE EAST WILL
SEE CONDITIONS LOWERING TO IFR AS A MIX OF RAIN AND SNOW CHANGES TO
ALL SNOW.

SURFACE WINDS WILL INCREASE FROM WEST TO EAST THIS MORNING AS THE
COLDER AIR DEEPENS ACROSS THE AREA.

SNOW SHOWERS WILL CONTINUE THIS EVENING...THEN GRADUALLY TAPER OFF
OVERNIGHT.

OUTLOOK...

FRIDAY...MVFR/IFR IN SNOW SHOWERS.
SATURDAY...MVFR POSSIBLE IN SNOW.
SUNDAY...VFR.
MONDAY...MVFR IN SCATTERED SNOW SHOWERS.

&&

.MARINE...
WINDS WILL INCREASE TO GALE FORCE ON LAKE ONTARIO BETWEEN 7 AM AND
10 AM THIS MORNING...AS A DEEP AREA OF LOW PRESSURE PASSES JUST TO
THE NORTH OF LAKE ONTARIO. WINDS GUSTS COULD BRIEFLY APPROACH
STORM FORCE LATE THIS MORNING AND EARLY THIS AFTERNOON. WINDS WILL
GRADUALLY VEER TO NORTHWEST AND DIMINISH BY THIS EVENING. GALE
WARNINGS WILL REMAIN IN PLACE ON LAKE ONTARIO THROUGH 8 PM THIS
EVENING. NORTHWEST WINDS WILL GRADUALLY DIMINISH FRIDAY NIGHT WITH
LIGHT TO MODERATE NORTHERLIES CONTINUING THROUGH THE WEEKEND.

&&

.HYDROLOGY...
EXTENSIVE SNOWMELT OVER THE PAST COUPLE OF DAYS COUPLED WITH A HALF
TO THREE QUARTERS OF AN INCH OF RAIN WEDNESDAY LED TO A BREAK UP OF
MOST ICE JAMS ON BUFFALO AREA CREEKS. THERE ARE STILL A COUPLE WORTH
NOTING. ONE NEAR THE CAZENOVIA STREET BRIDGE IN SOUTH BUFFALO ON
CAZENOVIA CREEK AND ONE AT THE MOUTH OF CATTARAUGUS CREEK AT SUNSET
BAY.

THE RAINFALL CAUSED SIGNIFICANT RISES ON ALL WATERWAYS IN WESTERN
NEW YORK AND WE WILL CONTINUE MONITOR THEM CLOSELY. A FLOOD WARNING
REMAINS IN EFFECT FOR THE SUNSET BAY AREA AT THE MOUTH OF
CATTARAUGUS CREEK. PEOPLE HAVE BEEN EVACUATED FROM THEIR HOMES AS
WATER LEVELS WILL CONTINUE TO RISE AT LEAST THROUGH THIS MORNING.
THE ICE JAM MAY BE WORSENED BY STRONG WEST WINDS TODAY ALTHOUGH THE
RUNOFF SHOULD BEGIN TO SUBSIDE.

IT STILL APPEARS AT THIS TIME THAT CAYUGA CREEK AND CAZENOVIA CREEK
WILL GO JUST ABOVE THEIR FLOOD STAGES EARLY THIS MORNING.

A FLOOD WARNING IS ALSO IN EFFECT FOR TONAWANDA CREEK NEAR BATAVIA.
THE CREEK IS EXPECTED TO GO JUST ABOVE FLOOD STAGE LATE THIS
MORNING.

WE ARE ALSO KEEPING A CLOSE EYE ON ELLICOTT CREEK FOR LATER TODAY
AND FOR TONAWANDA CREEK NEAR RAPIDS WHERE FLOOD WARNINGS MAY
EVENTUALLY BE NEEDED.

KEEP UP TO DATE WITH FLOOD STATEMENTS.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...HIGH WIND WARNING UNTIL 6 PM EST THIS AFTERNOON FOR NYZ001>004-
     010>014-019>021-085.
     WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR
     NYZ001-002-010>013-019>021-085.
     FLASH FLOOD WATCH UNTIL 10 AM EST THIS MORNING FOR NYZ010-019-
     085.
     WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT EST
     TONIGHT FOR NYZ006>008.
     WIND ADVISORY UNTIL 8 PM EST THIS EVENING FOR NYZ007-008.
     HIGH WIND WARNING UNTIL 8 PM EST THIS EVENING FOR NYZ005-006.
MARINE...GALE WARNING UNTIL 8 PM EST THIS EVENING FOR LOZ042>045-
         062>065.

&&

SYNOPSIS...TMA
NEAR TERM...TJP
SHORT TERM...TMA
LONG TERM...APB
AVIATION...TJP
MARINE...TMA
HYDROLOGY...SAGE
Hazardous weather outlook, Feb 12, 4:50 AM EST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
450 AM EST THU FEB 12 2009

NYZ010-019-085-131000-
NORTHERN ERIE-CHAUTAUQUA-SOUTHERN ERIE-
450 AM EST THU FEB 12 2009

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...
...FLASH FLOOD WATCH IN EFFECT UNTIL 10 AM EST THIS MORNING...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FLASH FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ007-008-131000-
JEFFERSON-LEWIS-
450 AM EST THU FEB 12 2009

...WIND ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EST
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006-131000-
OSWEGO-
450 AM EST THU FEB 12 2009

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM EST THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EST
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ005-131000-
NORTHERN CAYUGA-
450 AM EST THU FEB 12 2009

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ003-004-014-131000-
MONROE-WAYNE-ONTARIO-
450 AM EST THU FEB 12 2009

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001-002-011>013-020-021-131000-
NIAGARA-ORLEANS-GENESEE-WYOMING-LIVINGSTON-CATTARAUGUS-ALLEGANY-
450 AM EST THU FEB 12 2009

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-SLZ022-024-131000-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
450 AM EST THU FEB 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND
SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ042>045-062>065-131000-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
450 AM EST THU FEB 12 2009

...GALE WARNING IN EFFECT UNTIL 8 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ONTARIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Local storm report, Feb 12, 10:30 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1030 AM EST THU FEB 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     WESTFIELD               42.32N 79.58W
02/11/2009                   CHAUTAUQUA         NY   PUBLIC

            COUPLE OF TREES DOWN, POWER OUTAGES.

&&

RSH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Genesee

When
February 12, 10:50 AM EST to February 13, 2:50 PM EST
Where
Genesee County, 1.34 mi S of Batavia to 1.17 mi WSW of Batavia
Cause
Heavy Rain / Snow Melt
Property damage
$15,000
Reported by
River/Stream Gage
Coordinates
42.981, -78.177

Flood, Monroe

When
February 12, 5:10 PM EST to February 14, 7:37 PM EST
Where
Monroe County, 1.41 mi W of West Chili to 1.67 mi NNW of Chili Center
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
River/Stream Gage
Coordinates
43.102, -77.848

Flood, Monroe

When
February 12, 5:10 PM EST to February 14, 4:56 AM EST
Where
Monroe County, 0.35 mi SSW of Garbutt to 1.33 mi SSW of Garbutt
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
River/Stream Gage
Coordinates
43.015, -77.802

Flood, Erie

When
February 12, 5:40 PM EST to February 16, 2:04 AM EST
Where
Erie County, 0.67 mi WSW of Millersport to 0.99 mi NNE of Millersport
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
River/Stream Gage
Coordinates
43.075, -78.731

Flood, Erie

When
February 12, 6:50 PM EST to February 13, 3:00 PM EST
Where
Erie County, 0.51 mi NE of Bowmansville to 1.08 mi SW of Harris Hill
Cause
Heavy Rain / Snow Melt
Property damage
$40,000
Reported by
River/Stream Gage
Coordinates
42.935, -78.673

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156737, 156740, 156741, 156738, 156736.